Lorry Patton's Travel Tips 'n' Tales
Book Low airfares online!
Search TTnT
Home Travel Tips Travel Tales Travel News Travel Events Holiday Packages Address Directory



Bahamas
Belize
Canada
Caribbean
China
Costa Rica
Cuba
Denmark
Ecuador
Egypt
England
Fiji
France
Germany
Greece
Israel
Italy
Kenya
Mexico
Peru
Portugal
Russia
Scotland
South_Korea
Sweden
Switzerland
Tahiti
Thailand
United States

Home / General Travel Tips /
Dr. Anderson: Hypertension

» » View Travel Tips by Destination * » » View Travel Tips by Topic

Dr. Anderson: Hypertension

Dr. Eric Anderson, a charter diplomat of the American Board of Family Practice and a former president of the New Hampshire Academy of Family Physicians, is a regular contributor to Travel Tips 'n' Tales. He is widely traveled and published, having written a travel health column for Travel 50 & Beyond and a weekly online column, Ask The Doctor, for The New York Times Syndicate.
Dr. Anderson invites you to send your questions regarding travel health issues to ericmd@lorrypatton.com
Living with hypertension

Dr_Anderson210.jpg Question: I am a 53 yr old white female. Height 5'5" and weight 1l5 lbs. I am an athlete. Hypertension runs in my maternal side of the family.
I live primarily at sea level in Florida. Untreated, my BP can fluctuate from below normal to 150/100 off and on. Pulse is generally in high 60's. My physician has me on 4 mg of Atacand once per day. This has stopped the severe fluctuations but if I ride or work out for a couple of hours, I drop to about 90/60 and pulse of 100.
I spend several months a year in Colorado, where we live at 8900 feet. I was there this year and after about 5 days after arrival I was at 200/120. I added a diuretic after a couple days which only lowered it about 5 points. Added 5 mg valium as needed and this only made a couple of points difference. I was actually quite ill with headaches, puffiness, poor sleep, etc. We stayed a month, so I also doubled Atacand to 8 mg and continued the other things for the duration. We flew home and the evening we arrived in FL my pressure was normal and for a couple of weeks it was hypo until my body could become accustomed to reducing the meds back to 4 mg Atacand only.
Now, I don't know what to do about this. I developed the hypertension in 2001 while living in CO and do not seem able to regulate it now when I am there. Do you have any suggestions?
My physician in CO says she has never heard of a body failing to acclimate to the altitude and self adjust the BP. I have stayed there for months and not been able to do so. But at sea level it is much less.
FYI: My cholesterol is 170; I have a slightly abnormal heart beat but EKG evaluation shows it to be something familial and probably OK. I am not totally menopausal yet but in and out. Don't take any HRT.
L. H.
Answer.
Interesting story. Although I admit doctors sometimes murmur, "Hmm. Interesting." when they don't quite know what's going on, I do have a couple of emphatic things to say, however.
First, high blood pressure in the young may have a reason such as a tight band around the big blood vessel, the aorta, or around one of the arteries to a kidney. If so those patients may be cured by surgery. In older patients, however, extensive workups looking for a cause seldom achieve anything; the majority of patients with elevation of blood pressure have what's called essential hypertension, meaning we don't know essentially why they have it.
Second, there are more persons over the age of 60 in America with high blood pressure than have normal pressure. It goes with aging. So unless your aunt means your family members had hypertension as young persons or, if older, had the severe form called "malignant hypertension," I would be inclined to dismiss her concerns. And I would even more strongly dismiss any family history of relatives aged 80 to 100 having strokes and heart failure. It's meaningless: one quarter of all older deaths are due to strokes, one quarter to heart problems, one quarter to cancer and the rest vary but include diabetes.
OK. That's the family. Let's look at you. You clearly are in great shape. You exercise so much I wonder if you could be anemic, a common problem in athletes. If so you would have trouble at altitude but anemia is so easily excluded I doubt that's your problem. Nevertheless you could have been volume depleted as a result of skiing and exercising at altitude and Atacand causes difficulties in dehydrated persons. (You are, however, on a low dose of Atacand and, yes, diuretics are often added to the regime which may seem odd considering the drug has problems with volume or salt depleted patients.)
Your physician is right that normal people acclimate to altitude but a person on medications whose side effects vary is not a completely normal person. I think both you and I agree you had some altitude sickness when you had headache and poor sleep, etc. in Colorado. Your thoughts that you "might try something different" seem reasonable. There are so many different medications for high blood pressure. Problem is you won't know how well they'll work at altitude till you get back to Colorado. There's a cardiologist, Randall Carter Marsh, MD, at the North Colorado Medical Center in Greeley, Colorado who's known to be receptive to questions and he may have further suggestions.
NOTE: Lorry Patton's Travel Tips 'n' Tales would like to remind you to always consult with your personal physician before following any medical advice and to please read the Travel Tips 'n' Tales "Terms of Use" found on the bottom of each page of this website. Dr. Anderson's opinions are not necessarily the opinions of Lorry Patton or Travel Tips 'n' Tales.